Shall I start T3? please advice x

Hello, after another levothyroxine increase in early December ( I am now taking 100 mg) and taking some supplements I feel better: I have more energy and I feel more positive although my latest blood tests show things could still improve, and getting back to work after a relaxing holiday I am beginning to get pain in my hands and feel very achy all over my body again.

Here are my latest results (done in Italy) compared with the tests I did in the months before

7 January 2017

TSH 2.6939 (0.2800 – 4. 6000)

FT3 2.54 (1.40 – 4.20)

T4 11 (8.0 – 22)

Antithyroglobulin Antibody (TG Ab) 0.8 (<34.0)

Antithyroid Peroxidase Antibody (TPO Ab) 0.3 (<12)

Calcium 9.38 (8.60-10.20)

Magnesium 2.44 (1.60-2.50)

Ferritin 42.7 (10-284)

Vitamin D3 25OH 25.6 (0.0-5.0 = deficiency, 5.1 – 20 = insufficiency, 20.1 – 100= sufficiency)

Vitamin B12 559 (157-1060)

Folic acid 8.45 (3-17)

End of November 2016

(after 1st levo increase)

TSH 3.3 (0.2- 5.0)

T4 16.7 (9.0 - 24)

Early October

TSH 3,4190 (0.2800 – 4. 6000)

T3 2.32 (1.40 – 4.20)

T4 10.3 (8.0 – 22)

Thyroid stimulating Immoglobulin (TSI ab) 22.7 (0.2 – 50.0)

Antithyroglobulin Antibody (TG Ab) 0.9 (<34.0)

Antithyroid Peroxidase Antibody (TPO Ab) 0.5 (<12)

Since early December I have been taking the following supplements:

Ferrous Sulfate tablets 200 mg (1-2 a day prescribed by doctor) with effervescent vitamin C. This seems to be working as my ferritin went from 26 in October to 42.7

Jarrow B-right and Jarrow B-12 1000 mg lozenges. B12 went up from 421 in May 2016 to 559. Folate went down, from 12.1 in May 2016 to 8.45

Vitabiotics Vitamin D3 1000 IU (25mg). Vitamin D3 went down in the course of the year, from 66 nmol/lt in May 2016 to 25.6 now, even though I have been supplementing in some form or other for a couple of months, I was taking a higher dosage before.

Given that it is probably impossible to obtain any more increase in my levo from the NHS (they were very reluctant to up it and yet following advice I got on the forum, I managed to get it doubled over the course of the Autumn, from 50 to 100 mg), and given that my VitD is pretty low, shall I try getting a different VitD supplement, and see if that helps? or shall I try T3? or both? my friend has given me a box of liothyronine sodium 25 mg.

Would be grateful for any advice, also regarding the best VitD supplements and if it's a good idea to also get VitK and what brand/dosage.

Thank you so much for your replies and all your help so far.

5 Replies

oldestnewest
  • YourTSH is still to high and FT3 too low. You can add some T3 to your T4 - add a 1/4 or 1/2 to your T4 dose once every one or two weeks untl you feel much better. Tablets can be cut either with a pill cutter or a sharp knife. Take note of pulse/temp before you start and regularly while increasing, If either goes too high reduce to previous dose.

    Always take supplements well apart from thyroid hormones and others will respond re your other blood results. Slow and gradual is always better when increasing hormones.

  • Thanks so much for your reply Shaws. I'm going to start the T3, I was wondering if it's ok to take it together with levothyroxine. I take levo during the night, between 3 and 6 am

  • Yes you can take T3/T4 combined.

  • Your FT4 is still low. Ft3 is also low. Vit D is low as you mentioned.

    I wonder if you have any issues with absorption in the stomach area ?

    You may be taking 100 T4, but how much is getting through to the blood, then the cells ?

    It looks like the NHS is not going to help you any more, so i would be brave and go down self treatment.

    However, i would first want to see how you feel if the FT4 gets into the mid or higher teen area. If you get here with say 125 or 150 T4 and you still feel no better, then you would also look at the poor T3 level. Will it still be low, even if the Ft4 is in a better area? IF it is then you have conversion issues and so i would try some T3 then.

    When you take the T4, or after an increase does it make a difference. You say things are improving. This is a good sign and shows the T4 is probably working (although this may also be down to the vits and minerals).

    So i would try more T4, retest and then look at T3.

  • If you are having problems with absorption of supplements as Marsaday suggests, there are good mouth sprays available for Vit D. I use BetterYou 3000iu (also 1000 avail) which I buy in Holland & Barrett. It is absorbed directly into bloodstream via the mouth rather than having to go through stomach so might be better at raising your levels. Low vit D could certainly be a large part of aches & pains.

    Good luck

    Gillian xx

You may also like...